The April issue of AHRQ's Web M&M features a Spotlight Case (#296) that describes a medically fragile 3-year-old boy on chronic total parenteral nutrition (TPN) due to multiple intestinal resections, who was admitted to the hospital for anemia and continued on his home TPN regimen.
On hospital day 2, the patient's serum sodium was noted to be low at 130 mEq/L (normal 135–145 mEq/L). The team ordered the amount of sodium in the PN to be increased from 5.2 to 5.5 mEq/kg/day. Overnight the boy complained of worsening abdominal pain and headache, and was irritable and could not be consoled. Morning labs confirmed serum sodium of 158 mEq/L.
Check of the TPN bag on morning rounds found a 10-fold increase of the intended sodium concentration of 5.5 mEq/kg/day. The TPN was immediately stopped and the boy was given free water intravenously to correct the severe hypernatremia, which took more than 48 hours. Fortunately, the boy did not experience any adverse consequences.
A commentary written by Joseph I. Boullata, Pharm.D., R.Ph., BCNSP, attributes the error to a breakdown in oversight and system checks. He offers suggestions on how hospitals can avert errors in PN, a high-alert medication that he notes requires safety-focused policies, procedures, and systems.
Wrong diagnosis of central nervous system vasculitis
In this case (#297), a previously healthy 44-year-old man was admitted to the hospital with a 2-day history of headache and word-finding difficulties. Neurological examination was normal, but computed tomography and magnetic resonance imaging (MRI) of the head revealed parietal and frontal masses concerning for malignancy or infection. Biopsy and consultation led to a provisional diagnosis of primary central nervous system vasculitis. The patient was started on steroid and cyclophosphamide therapy and discharged after improvement in his symptoms.
Over the next month, the patient continued to feel well without recurrence of symptoms. However, serial brain MRI and repeat MRI showed progression of the patient's lesions. Four months after his initial presentation, he arrived at the emergency department after developing receptive and expressive aphasia and disorientation. Imaging again revealed evidence of worsening lesions and repeat biopsy showed glioblastoma multiforme. The patient underwent surgery and adjuvant chemotherapy followed by rapid clinical decline.
A commentary written by Dave E. Newman-Toker, M.D., Ph.D., notes that after treatment of the patient with steroids and cyclophosphamide therapy, the team prematurely closed on the vasculitis diagnosis and anchored, despite mounting evidence against vasculitis from followup MRIs obtained prior to the patients' second symptomatic decline. He cautions clinicians to take a diagnostic "time out" to reassess the working diagnosis before taking further action in such cases to prevent premature diagnostic closure.
Hospital admission of the behavioral health patient
In this case (#298), a 25-year-old man arrived at the emergency department (ED) with a 3-week history of abdominal pain, nausea and vomiting, and weakness. His medical history included Crohn disease with ileocolectomy and ileostomy; chronic pain; schizophrenia and major depression with prior suicide attempts; and narcotic abuse with hydrocodone. Medications included mesalamine, clonidine, tramadol, haloperidol, olanzapine, venlafaxine, potassium chloride, and magnesium oxide. The ED workup was consistent with acute pancreatitis and the patient was admitted to the hospital.
A gastroenterology consult noted that olanzapine can cause pancreatitis. The doctor declined the patient's request for a reduced dose of haloperidol and suggested that that decision and the one to discontinue olanzapine should be made by the patient's psychiatrist. Despite this advice, the medical team discontinued the olanzapine without consulting the patient's psychiatrist. The patient's condition improved and he was discharged home, but tragically, committed suicide 2 weeks after discharge.
A commentary written by Anthony P. Weiss, M.D., M.B.A., and Jerrold F. Rosenbaum, M.D., notes that at the heart of the case is the decision to discontinue olanzapine, an atypical antipsychotic medication, in a young man with severe mental illness who presented with acute pancreatitis. They caution clinicians to consider the neuropsychiatric consequences of discontinuing psychiatric medication and note that expert consultation is generally warranted.
Editor's Note: The Perspectives of Safety section of the April Web M&M features an interview with Christopher P. Landrigan, M.D., M.P.H., Director of the Sleep and Patient Safety Program at Brigham and Womens' Hospital on sleep deprivation and residency duty hours. The perspective article by Kathlyn E. Fletcher, M.D., M.A., and Darcy A. Reed, M.D., M.P.H., discusses evidence on the impact of resident duty hour limits on safety in health care. Physicians and nurses can receive free CME, CEU, or training certification by taking the Spotlight Quiz. You can view the April issue of AHRQ's Web M&M (Morbidity and Mortality Rounds) at http://www.webmm.ahrq.gov/home.aspx.